Hail, Chemung
- When
- May 24, 8:00 AM EST
- Where
- Chemung County, Erin
- Measured
- 0.75 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 42.183, -76.667
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 24, 3:00 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 400 AM EDT MON MAY 24 2004 .DISCUSSION... ANOTHER BUSY NIGHT WITH THUNDERSTORMS. THESE THUNDERSTORMS ARE TRAINING AND DROPPING LARGE AMOUNTS OF RAIN ON NRN COUNTIES OF CWA. WARNINGS AND ADVISORIES IN EFFECT. DAMAGING WIND ON THE WANE. LOW LEVELS MAY BE STABLE ENOUGH TO REDUCE THE SPEED AT SFC. THIS SHORT WAVE WILL FINISH UP EARLY THIS MORNING BEFORE A MUCH STRONGER SHORT WAVE MOVES IN FROM OHIO THIS AFTERNOON. AGAIN ANOTHER SLIGHT CHC DAY WITH MODERATE UNSTABLE AIR. 1500 TO 2000 CAPE. NOT AS MUCH LL SHEAR BUT WIND FIELDS ARE MUCH STRONGER WITH A 30 KT LOW LEVEL JET AND 50 PLUS AT MID LEVELS. SFC LOW WILL PUSH THROUGH COLD FRONT EARLY EVENING BRINGING TO AN END CONVECTION TEMPORARILY. AFTER A BRIEF REPRIVE AND PROBABLY FOG TONIGHT AND TUESDAY MORNING...NEXT SHORT WAVE AND SFC LOW WILL APPROACH MID TO LATE AFTERNOON TUESDAY. THIS TIME LOW LEVEL SHEAR GREAT BUT INSTABILITY CONDITIONAL. THIS WILL PUSH A COLD FRONT SLOWLY THROUGH TUESDAY NIGHT. FOLLOWED ETA CLOSELY WHICH SEEMS TO BE HANDLING CURRENT CONDITIONS BETTER. FEW CHANGES TO GRIDS. && .EXTENDED (TUE NGT-FRI)... A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND. && .AVIATION... GENERALLY VFR WX DESPITE THE +TSRA SOME MVFR VSBY WITH THE RAIN. ELM WENT DOWN TO LIFR BRIEFLY DUE TO FOG BUT NOW THAT THEY NEAR TH TS THINGS SHOULD STAY STIRRED UP ENOUGH TO KEEP VSBYS HIGHER. AFTER THIS BATCH GOES THROUGH A BREAK THEN MORE TS THIS AFTERNOON AND EARLY EVENING. MVFR MAINLY DUE TO VSBY IN TSRA. CIGS AND VSBY WILL PROBABLY GO IFR LATE TONIGHT BEHIND COLD FRONT BUT WILL BE AFTER 06Z. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM/AVIATION...TAC EXTENDED...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 441 AM EDT MON MAY 24 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-250900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 441 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 531 AM EDT MON MAY 24 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241600- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 531 AM EDT MON MAY 24 2004 ...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE IN NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD HAVE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. THUNDERSTORMS COULD ALSO HAVE HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 732 AM EDT MON MAY 24 2004 NYZ015>018-022>025-036-044-241230- CAYUGA NY-CHEMUNG NY-CORTLAND NY-MADISON NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY- 732 AM EDT MON MAY 24 2004 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING MOVING INTO THE AREA... AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING FROM 56 MILES NORTHWEST OF WATERLOO TO 22 MILES SOUTHWEST OF CORNING...MOVING NORTHEAST AT 60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... WATKINS GLEN AND WATERLOO AT 750 AM. WEST ELMIRA AND MONTOUR FALLS AT 755 AM. ODESSA AT 805 AM. BALDWINSVILLE AT 820 AM. SYRACUSE AND ITHACA AT 825 AM. CORTLAND AT 830 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 818 AM EDT MON MAY 24 2004 NYZ022>025-044-241245- CHEMUNG NY-CORTLAND NY-SCHUYLER NY-STEUBEN NY-TOMPKINS NY- 818 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CORNING...OR ABOUT OVER COOPERS PLAINS...MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... NEWFIELD AT 845 AM. THIS THUNDERSTORM HAS THE POTENTIAL TO DROP A QUICK HALF AN INCH OF RAIN. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 823 AM EDT MON MAY 24 2004 NYZ009-018-036-037-044-241300- CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY- 823 AM EDT MON MAY 24 2004 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING MOVING INTO THE AREA... AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM ROCHESTER TO BALDWINSVILLE...TO AUBURN TO CORTLAND...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...WEST EATON AND WAMPSVILLE AT 845 AM...AUGUSTA AND SOLSVILLE AT 900 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADWAYS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 834 AM EDT MON MAY 24 2004 NYZ024-PAZ038-241300- BRADFORD PA-CHEMUNG NY- 834 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL...MOVING TOWARD THE CHEMUNG AND BRADFORD COUNTY LINE. THE THUNDERSTORM WILL BE NEAR... GILLETT AND DUNNING AT 900 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 843 AM EDT MON MAY 24 2004 NYZ025-044-045-241315- CHENANGO NY-CORTLAND NY-TOMPKINS NY- 843 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ITHACA...OR ABOUT OVER SLATERVILLE SPRINGS...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR... CINCINNATUS AND FREETOWN CORNERS AT 900 AM. PHARSALIA AND PITCHER AT 915 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
The Binghamton radar (KBGM), 56 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400636, 5400637.